MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMC3838C150TU
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant stent graft system was implanted in the patient for the endovascular treatment of a ruptured thoracic aorta.During the index procedure, it was reported that after the stent graft had been deployed to the desired location, the proximal stent ring appeared deformed and ¿bird-beaked¿ and an angiogram showed contrast to be flowing around/behind the stent graft.A second stent graft was implanted to extend proximally around the arch as far as the subclavian artery.The overlapped area of the stent graft was then ballooned which resolved the deformation.As per the physician, the cause of the event is unknown.No additional clinical sequelae were reported and the patient is fine.
 
Additional Manufacturer Narrative
Internal film review: review of pre-implant ct¿s revealed that the patient had a thoracic aorta with a small flow lumen that coursed with little curvature from the lsa to the celiac artery.The flow lumen diameter along the ascending thoracic measured ~43mm average diameter, near the level of the lcca was 37mm, and just caudal to the lsa the flow lumen diameter was ~24mm.Across the arch and along the length of the descending thoracic the flow lumen diameter ranged from 23 ¿ 18 ¿ 14 mm.No clear thoracic rupture or dissection was observed from the films.In addition, no calcification was observed along the thoracic and the flow lumen appeared very smooth.Review of angiograms during implant to treat a aaa did not show any images of the patient¿s chest; therefore, the thoracic aorta and implanted valiant stent graft could not be assessed.The cause of the reported deployment difficulties, described as a proximal stent ¿bird-beaked¿ deployment, could not be determined from the films provided.Images during implant were not available for review and the reported event could not be assessed, and post-implant ct¿s were also not available.Returned pre-implant ct¿s revealed that the patient had a thoracic aorta with a small flow lumen that coursed with little curvature from the lsa to the celiac artery.The flow lumen diameter along the ascending thoracic measured ~43mm average diameter, near the level of the lcca was 37mm, and just caudal to the lsa the flow lumen diameter was ~24mm.Across the arch and along the length of the descending thoracic the flow lumen ranged from 23 ¿ 18 ¿ 14 mm.No calcification was observed along the length of the thoracic and the flow lumen appeared very smooth.It is possible that implanting a 38mm valiant within this small flow lumen may have contributed to the reported ¿bird-beaking¿, which reportedly was resolved after implanting an additional stent graft within the malformed device and ballooning.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - CW
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key7596123
Report Number2953200-2018-00835
Device Sequence Number2193924
Product Code MIH
UDI-Device Identifier00643169346840
UDI-Public00643169346840
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2019
Device Model NumberVAMC3838C150TU
Device Catalogue NumberVAMC3838C150TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2018
Initial Date Received by Manufacturer 05/22/2018
Supplement Date Received by Manufacturer07/26/2018
08/08/2018
Initial Report FDA Received Date06/13/2018
Supplement Report FDA Received Date08/03/2018
10/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR